Minnesota, 2022Cold in Minnesota, February 2, 2022
February 2, 2022 · NWS FGF · 23 events in 22 counties and zones
Strong cold air advection brought gusty winds and very cold temperatures to the region from late Feb 1st into much of Feb 2nd. Wind chill values fell into the range of 30 below zero to 50 below zero across much of the area.
Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong cold air advection brought gusty winds and very cold temperatures to the region from late Feb 1st into much of Feb 2nd. Wind chill values fell into the range of 30 below zero to 50 below zero across much of the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 1, 11:19 PM CST, 3 hours 56 minutes earlier.
Area forecast discussion, Feb 1, 11:19 PM CST, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1119 PM CST Tue Feb 1 2022
.UPDATE...
Issued at 1117 PM CST Tue Feb 1 2022
Cold overnight with clear skies and lessening WNW winds advecting
in cooler air from arctic sfc high pressure. Forecast on track.
UPDATE Issued at 925 PM CST Tue Feb 1 2022
Skies have cleared and wind gusts are at or below 20kts across
the CWFA as arctic high pressure noses into the region. Wind
chills are between 20 and 30 below with temps ranging from 10
below in the Devils Lake basin to 2 below across many locations in
the MN lakes country.
UPDATE Issued at 628 PM CST Tue Feb 1 2022
Winter storm and its impacts are winding down across the area as
winds and clouds continue to decrease. Still seeing a few
locations of whiteout conditions within the shallow snow plumes on
webcams from snow plows in western Polk county. Satellite imagery
suggests the streamer extends from just west of BJI to Crookston
back to the NW to just east of Grafton. Also Detroit Lakes and at
Baudette have had reduced visibility with snow showers so will
leave headlines as is until they expire at 8pm. Then a wind chill
advisory will go into effect as wind chills have already fallen
into the 20 to 30 below range for most areas.
&&
.SHORT TERM...(This evening through Wednesday night)
Issued at 322 PM CST Tue Feb 1 2022
Conditions improving. Satellite shows blowing snow streamers from
south central Manitoba across NE ND into NW MN....with most
widespread area of very low vsby in Pembina county ND, eastern
Walsh county ND and into Kittson, Marshall and western Polk county
MN. Will keep blizzard warning thru 8 pm but seeing as conditions
are improving in Langdon now via NDAWN webcam feel pretty
confident 8 pm will be long enough. Otherwise winter wx advisory
for remaining pockets of blowing snow and lowering wind chills
thru 8 pm. After 8 pm, wind chill advisory takes over for the
entire forecast area through noon Thursday. Kept the same time
period as NWS Bismarck for simplicity. In the Wed night/Thu AM
period a wind chill warning likely but that can be handled at that
time.
Center of 1047 mb high pressure will drop into central ND Wed eve
and into far NE SD by Thu AM. So a much sunnier day Wednesday but
cold and a clear very cold night Wed night. Coord with DLH and
went lower than NBM on lows for MN fcst area (esp trees).
.LONG TERM...(Thursday through Tuesday)
Issued at 322 PM CST Tue Feb 1 2022
The main weather impacts for this period will come from bitter cold
and wind chills late week, then some some minor impacts from
snow/wind on Sat.
Frigid temps to start on Thu with 850 mb temps in the -25 to -30 C
neighborhood translating to near -30 F at the surface Thu morning.
And there will be enough wind to generate apparent temps below minus
40, with some places flirting with minus 50. So we would expect wind
chill warning headlines to be highly probable. Afterwards, chances
for a dusting do exist Thu night into early Fri. Clipper system to
affect the area Fri night overnight into Sat with what looks like to
be a minor dose of snow. Winds will increase Sat afternoon, question
as to whether it will be coincident with snow that is still falling.
Close call, better chances for this would be east of the Valley,
over areas that generally support less wind, so impacts from blowing
snow could well turn out to be minor. The odds for 2 or more inches
of fresh snow, as indicated by the various ensemble groups, is less
than 20 percent at this point.
Flow turns more zonal early next week, increasing temps along the
way, but should still keep us free of more active weather for a
little while. The mercury will be trending toward 30 by Mon,
exceeding that value on Tue.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1117 PM CST Tue Feb 1 2022
SKC and wnw winds at 5 to 15kts for the first half of the period.
Some guidance bringing some MVFR CIGs to BJI tomorrow afternoon.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Wind Chill Advisory until noon CST Thursday for NDZ006>008-
014>016-024-026>030-038-039-049-052>054.
MN...Wind Chill Advisory until noon CST Thursday for MNZ001>009-
013>017-022>024-027>032-040.
UPDATE...JK
SHORT TERM...Riddle
LONG TERM...WJB
AVIATION...JKHazardous weather outlook, Feb 1, 9:10 PM CST, 6 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
910 PM CST Tue Feb 1 2022
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-030315-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
910 PM CST Tue Feb 1 2022
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Tonight
Dangerous wind chills 25 to 40 below tonight into tomorrow
morning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Dangerous wind chills 25 to 50 below continue through the day
Wednesday through Friday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Cold/Wind Chill, Kittson
- When
- February 2, 3:15 AM CST to 6:00 PM CST
- Where
- Kittson forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
Temperatures fell as low as 20 below zero, with winds ranging from 10 to 20 mph.
Cold/Wind Chill, Roseau
- When
- February 2, 3:15 AM CST to 6:00 PM CST
- Where
- Roseau forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.775, -95.811 (the zone’s center; the record gives no point)
Temperatures fell as low as 20 below zero, with winds ranging from 10 to 20 mph.
Cold/Wind Chill, Lake of the Woods
- When
- February 2, 3:15 AM CST to 6:00 PM CST
- Where
- Lake of the Woods forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.771, -94.905 (the zone’s center; the record gives no point)
Temperatures fell as low as 20 below zero, with winds ranging from 10 to 20 mph.
Cold/Wind Chill, East Marshall
- When
- February 2, 3:15 AM CST to 6:00 PM CST
- Where
- East Marshall forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.358, -96.368 (the zone’s center; the record gives no point)
Temperatures fell as low as 20 below zero, with winds ranging from 10 to 20 mph.
Cold/Wind Chill, West Marshall
- When
- February 2, 3:15 AM CST to 6:00 PM CST
- Where
- West Marshall forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.358, -96.368 (the zone’s center; the record gives no point)
Temperatures fell as low as 20 below zero, with winds ranging from 10 to 20 mph.
Cold/Wind Chill, South Beltrami
- When
- February 2, 3:15 AM CST to 6:00 PM CST
- Where
- South Beltrami forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.974, -94.938 (the zone’s center; the record gives no point)
Temperatures fell as low as 20 below zero, with winds ranging from 10 to 20 mph.
Cold/Wind Chill, South Beltrami
- When
- February 2, 3:15 AM CST to 6:00 PM CST
- Where
- South Beltrami forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.974, -94.938 (the zone’s center; the record gives no point)
Temperatures fell as low as 20 below zero, with winds ranging from 10 to 20 mph.
Cold/Wind Chill, North Beltrami
- When
- February 2, 3:15 AM CST to 6:00 PM CST
- Where
- North Beltrami forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.974, -94.938 (the zone’s center; the record gives no point)
Temperatures fell as low as 20 below zero, with winds ranging from 10 to 20 mph.
Cold/Wind Chill, West Polk
- When
- February 2, 3:15 AM CST to 6:00 PM CST
- Where
- West Polk forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.774, -96.402 (the zone’s center; the record gives no point)
Temperatures fell as low as 20 below zero, with winds ranging from 10 to 20 mph.
Cold/Wind Chill, East Polk
- When
- February 2, 3:15 AM CST to 6:00 PM CST
- Where
- East Polk forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.774, -96.402 (the zone’s center; the record gives no point)
Temperatures fell as low as 20 below zero, with winds ranging from 10 to 20 mph.
Cold/Wind Chill, Pennington
- When
- February 2, 3:15 AM CST to 6:00 PM CST
- Where
- Pennington forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.066, -96.037 (the zone’s center; the record gives no point)
Temperatures fell as low as 20 below zero, with winds ranging from 10 to 20 mph.
Cold/Wind Chill, Red Lake
- When
- February 2, 3:15 AM CST to 6:00 PM CST
- Where
- Red Lake forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.872, -96.095 (the zone’s center; the record gives no point)
Temperatures fell as low as 20 below zero, with winds ranging from 10 to 20 mph.
Cold/Wind Chill, North Clearwater
- When
- February 2, 3:15 AM CST to 6:00 PM CST
- Where
- North Clearwater forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.578, -95.379 (the zone’s center; the record gives no point)
Temperatures fell as low as 20 below zero, with winds ranging from 10 to 20 mph.
Cold/Wind Chill, South Clearwater
- When
- February 2, 3:15 AM CST to 6:00 PM CST
- Where
- South Clearwater forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.578, -95.379 (the zone’s center; the record gives no point)
Temperatures fell as low as 20 below zero, with winds ranging from 10 to 20 mph.
Cold/Wind Chill, Mahnomen
- When
- February 2, 3:15 AM CST to 6:00 PM CST
- Where
- Mahnomen forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.325, -95.809 (the zone’s center; the record gives no point)
Temperatures fell as low as 20 below zero, with winds ranging from 10 to 20 mph.
Cold/Wind Chill, Clay
- When
- February 2, 3:15 AM CST to 6:00 PM CST
- Where
- Clay forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.892, -96.491 (the zone’s center; the record gives no point)
Temperatures fell as low as 20 below zero, with winds ranging from 10 to 20 mph.
Cold/Wind Chill, East Becker
- When
- February 2, 3:15 AM CST to 6:00 PM CST
- Where
- East Becker forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.935, -95.674 (the zone’s center; the record gives no point)
Temperatures fell as low as 20 below zero, with winds ranging from 10 to 20 mph.
Cold/Wind Chill, West Becker
- When
- February 2, 3:15 AM CST to 6:00 PM CST
- Where
- West Becker forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.935, -95.674 (the zone’s center; the record gives no point)
Temperatures fell as low as 20 below zero, with winds ranging from 10 to 20 mph.
Cold/Wind Chill, East Otter Tail
- When
- February 2, 3:15 AM CST to 6:00 PM CST
- Where
- East Otter Tail forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.409, -95.708 (the zone’s center; the record gives no point)
Temperatures fell as low as 20 below zero, with winds ranging from 10 to 20 mph.
Cold/Wind Chill, West Otter Tail
- When
- February 2, 3:15 AM CST to 6:00 PM CST
- Where
- West Otter Tail forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.409, -95.708 (the zone’s center; the record gives no point)
Temperatures fell as low as 20 below zero, with winds ranging from 10 to 20 mph.
Cold/Wind Chill, Wilkin
- When
- February 2, 3:15 AM CST to 6:00 PM CST
- Where
- Wilkin forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.357, -96.468 (the zone’s center; the record gives no point)
Temperatures fell as low as 20 below zero, with winds ranging from 10 to 20 mph.
Cold/Wind Chill, Wadena
- When
- February 2, 3:15 AM CST to 6:00 PM CST
- Where
- Wadena forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.586, -94.969 (the zone’s center; the record gives no point)
Temperatures fell as low as 20 below zero, with winds ranging from 10 to 20 mph.
Cold/Wind Chill, Grant
- When
- February 2, 3:15 AM CST to 6:00 PM CST
- Where
- Grant forecast zone
- Reported by
- Mesonet
- Coordinates
- 45.934, -96.012 (the zone’s center; the record gives no point)
Temperatures fell as low as 20 below zero, with winds ranging from 10 to 20 mph.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Texas, February 2 to 3, 20223 deaths · $70,000 · 22 events
- Cold in Arizona, February 2 to 3, 20222 deaths · 2 events
- Winter Storm and Sleet in Texas, February 2 to 3, 20221 death · 6 injured · 22 events
- Winter Storm and Extreme Cold in Texas, February 2 to 4, 20221 death · 16 events
- Ice Storm and Winter Storm in Kentucky, February 2 to 3, 2022$275,000 · 22 events
- Winter Storm and Heavy Snow in Arkansas, February 2 to 4, 202240 events
- Winter Storm in Indiana, February 2 to 4, 202239 events
- Heavy Rain in American Samoa, February 2 to 3, 2022$50,000 · 1 event
- Strong Wind in Arizona, February 2, 2022$50,000 · 1 event
- Ice Storm and Winter Storm in Ohio, February 2 to 4, 202232 events
- Winter Storm in Ohio, February 2 to 4, 202229 events
- Winter Storm in Indiana, February 2 to 3, 2022$25,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1008021, 1008022, 1008023, 1008024, 1008025, 1008026, 1008027, 1008028, 1008029, 1008030, 1008031, 1008032, 1008033, 1008034, 1008035, 1008036, 1008037, 1008038, 1008040, 1008041, 1008042, 1008043, 1008044.